Forums


Medications & Prescription Treatment

Ultram (tramadol)

  • By gonzo

    Hey ! I am on daily ultram and ibprophen. And just started amitryptolyne. I notice my head is always sweaty. Anyone find a way to deal with this?

    Reply Created with Sketch. reply
  • By Teri Robert

    Any idea which is causing the sweating – the tramadol, the ultram, or the amitriptyline?

    Daily ultram and ibuprophen? I don’t know about the sweating, and I know this isn’t the topic, but that’s a great way to set up medication overuse headache. I know you’re aware of that issue because we’ve talked about it in other forum posts, but I don’t know if you know that both of these meds may cause MOH, especially the ibuprophen.

    Reply Created with Sketch. reply
  • By Bobbilynn

    I’m worried about taking Ultram with my antidepressant Lexapro. I’ve read about seratonin syndrome when combining these two. My doctor doesn’t want to prescribe other types of painkillers. I’m seeing a new neurologist next month so hopefully I can be off painkillers and have a regular (non-narcotic) treatment plan.

    Does anyone know more about the combination of these two meds? I’m afraid to take the Ultram, but I’m afraid of a migraine attack with no pain help. Suggestions??

    thanks!

    Reply Created with Sketch. reply
  • By Ellen Schnakenberg

    robynswiderski – what has your doctor prescribed for you to abort your Migraine attacks? This is the most important thing. If the attack is aborted, the pain is too and there is no need for pain meds. Pain meds can contribute to medication overuse headache (MOH) which can sometimes lead to the transformation of episodic Migraine to chronic Migraine. Serotonin syndrome is possible with many meds, but your doctor is really the best one to talk with you about this, as there are other non-pain meds that can also contribute to SS that need to be taken into consideration, as does your overall health. This is really a great question for your doctor 🙂

    Reply Created with Sketch. reply
  • By Bobbilynn

    Ellen–

    my PP is the doc who prescribed the Ultram. She told me she knew there were side effects, including the SS, but she told me to take the Ultram anyway. She doesn’t seem to want to work with me to find a good solution. She doesn’t listen and brushes off my concerns. Time to move on to a different Primary!

    I have now seen the new neurologist/HA specialist. He put me on Migranal nasal spray as an abortive. I have tried it and it doesn’t seem to work for me. I have given it some time, but ended up in the ER instead because of non-ending pain. He wanted me to try Topomax (again) as a preventative; however, I cannot take it as I have had bad reactions to it previously. He wanted me to try it again and give me meds to cover the side effects from the Topomax. Not sure I want meds to “cover” meds. Too much in my system that way.

    Thanks for the response. Love this site where we all are on the same “page” and can discuss together! Learning sooo much!

    Reply Created with Sketch. reply
  • By Ellen Schnakenberg

    I’m so sorry you are having these physician issues. It can be very discouraging for doctors as well as us patients. Still, when you come to an impasse as it seem you may have experienced, sometimes it’s time to move on and find someone who is going to get somewhere with you.

    Reply Created with Sketch. reply
  • By jimhagen

    To Gonzo – I would be concerned about the sweating… I had serotonin syndrome when I was taking Ultram… and I still have night sweats several years later… Tramadol(Ultram) also acts as and SSRI and a SNRI… I would be careful…

    Reply Created with Sketch. reply
  • By jimhagen

    An acute case of Serotonin Syndrome is worse than any headache ever experienced… It is like a horror movie… I was begging to just have my soul crushing headaches back… You don’t want to have SS… You will never be the same if you have a full blown case… you can go into a coma or die… and/or permanently scar the undersides of your forearms because of the horrible itching sensations… I had many months of restless legs from hell… more like restless body syndrome and many, many other serious problems like around the clock diahrea…

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Jim,

    I’m so sorry you had such a bad time with tramadol. And as you know, it really isn’t a good solution for migraine pain because it doesn’t prevent or abort an attack.

    Tramadol is a narcotic like pain reliever. It doesn’t “act” like any other drug than what it is. Having said that, according to epocrates.com tramadol should not be taken “while you are intoxicated (drunk) or taking any of the following: alcohol or street drugs, narcotic pain medicine, sedatives or tranquilizers, or medicine for depression, anxiety, or mental illness.” There is a risk of the rare condition, serotonin syndrome increases when taking tramadol with SSRI’s SRIs, SNRIs, TCAs, MAOIs, and triptans to name a few.

    It’s a shame your withdrawal was so bad. I too had a horrible withdrawal experience but with methadone for chronic pain. Our doctors should have done better by us and eased our discomfort.
    Happy Thanksgiving!

    Reply Created with Sketch. reply